Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 466, NWS Tallahassee, FL

July 29, 2023Gadsden County, Leon County, Florida; Grady County, Thomas County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 29, 2023, 1:50 PM EDT for Gadsden County, Leon County, Florida; Grady County, Thomas County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2023, 1:50 PM EDT (17:50 UTC)
Expired
Jul 29, 2023, 2:30 PM EDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gadsden County, FL, Leon County, FL, Grady County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 34 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:45 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 29, 10:45 AM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1045 AM EDT Sat Jul 29 2023

...New UPDATE, MARINE...

.UPDATE...
Issued at 1030 AM EDT Sat Jul 29 2023

The main changes to today's forecast were adjusting rain chances
based on current trends. A lifting area of low pressure near the
SE GA/SC border is aiding in a batch of convection currently tracking
south into the upper I-75 corridor courtesy of wrap-around
moisture on the system's left flank. These cells are embedded in a
tropical airmass characterized by 2.2" Precipitable Water, per the
14Z SPC mesoanalysis, so heavy downpours are possible. Radar has
been persistently showing enhanced low-level velocities and robust
outflow, suggestive of strong/gusty winds, especially as CIN
erodes from daytime heating. Convective coverage should continue
increasing through the afternoon. Further development along the
seabreeze is expected while continued showers/storms funnel in
from the north. Additional cells are likely to form mesoscale
boundary collisions. Hot conditions are still on tap for us, but most
locations should stay below heat advisory criteria.

&&

.NEAR TERM...
(Today and tonight)
Issued at 303 AM EDT Sat Jul 29 2023

Deep tropical moisture will remain over the area through the near
term as a tropical wave passes to our east. A bit of troughiness in
the mid levels over north Florida will help support scattered
showers and thunderstorms throughout the day and into the evening
today. A few storms could produce gusty winds and heavy rainfall,
but severe weather is generally not expected. Late in the evening or
early overnight hours, a weakening MCS may approach the area from
the north. Confidence is fairly low that it will hold together into
our forecast area, but it is worth monitoring through the day today.

High temperatures today are forecast in the upper 80s to low 90s
across the eastern half of the area where the axis of higher
moisture exists. Further west, highs in the mid 90s are expected
with slightly drier conditions. Heat indices are generally forecast
in the 100 to 107 degree range this afternoon. A few spots could
reach heat advisory criteria (108), but confidence is low and
coverage would likely be sparse. Low temperatures tonight are
forecast in the mid 70s to near 80.

&&

.SHORT TERM...
(Sunday through Monday night)
Issued at 303 AM EDT Sat Jul 29 2023

The upper low over the area this morning will shift eastward by
Sunday. Rising heights and thicknesses will allow temperatures to
soar once again. Many inland areas will see high temperatures in the
upper 90s with a few spots hitting 100 degrees. Most of the area
will meet heat advisory criteria of heat indices of 108 degrees.
However, most of our FL counties are advertised to reach excessive
heat criteria (heat indices of at least 113) and a watch has been
issued for those areas. PoPs will be in the 30-50% range with
highest to the southeast. For this reason, Taylor, Lafayette and
Dixie Counties are not expected to reach excessive heat criteria.
Monday looks to be just as hot if not hotter and another combination
of heat advisories and watches are expected. PoPs will range from 20
north to 60 southeast. In addition to the sea breeze, we will
need to keep an eye out for any upstream MCS's that could take aim
on the forecast area in the northwest flow regime.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 303 AM EDT Sat Jul 29 2023

Heat will continue to be the main concern as conditions on Tuesday
and Wednesday look nearly identical to Monday. Thursday and Friday
may not meet heat headline criteria, but Saturday looks to as
ridging reasserts itself. We will need to continue to keep an eye
out for MCS's.

&&

.AVIATION...
(12Z TAFS)
Issued at 636 AM EDT Sat Jul 29 2023

A bit of fog and low stratus over the Suwanee Valley this morning
should dissipate over the next couple of hours. Showers are
forecast to develop across GA this morning with eventually some
thunderstorms also possible. These showers and storms are forecast
to push slowly southward across the area this afternoon. Outside
of that, generally VFR conditions are expected.

&&

.MARINE...
Issued at 1030 AM EDT Sat Jul 29 2023

Morning offshore buoys are reporting light northeast winds with
seas around 1 foot while radar shows isolated showers across the
waters. Light and variable winds today outside of an onshore
seabreeze this afternoon, then turning westerly tonight and
remain so through Tuesday. Winds become variable once again on
Wednesday generally at 10 knots or less with seas up to 2 feet.
Scattered showers/storms are forecast through the period in a
diurnal fashion with activity being greatest in the overnight and
morning hours.

&&

.FIRE WEATHER...
Issued at 303 AM EDT Sat Jul 29 2023

Fire weather concerns are expected to remain minimal with a moist
air mass in place.

&&

.HYDROLOGY...
Issued at 303 AM EDT Sat Jul 29 2023

Area rivers are in good shape and QPF will be an inch or less for
most areas over the next week, so flooding is not expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   94  76  97  79 /  50  20  40  10
Panama City   92  80  94  81 /  40  20  40  10
Dothan        94  75  97  76 /  50  20  30  10
Albany        93  74  98  76 /  40  30  30  10
Valdosta      92  74  97  76 /  50  20  40  10
Cross City    93  76  95  78 /  50  20  60  20
Apalachicola  90  80  92  81 /  30  10  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Excessive Heat Watch from Sunday morning through Sunday evening
     for FLZ007>019-026-027-108-112-114-115-118-127.

GA...None.
AL...None.
GM...None.
&&

UPDATE...IG3
NEAR TERM...Merrifield
SHORT TERM...Wool
LONG TERM....Wool
AVIATION...Merrifield
MARINE...Wool/IG3
FIRE WEATHER...Merrifield
HYDROLOGY...Wool

In the hours before

Special weather statement, Jul 29, 11:35 AM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1135 AM EDT Sat Jul 29 2023

GAZ127>129-291615-
Tift GA-Worth GA-Turner GA-
1135 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of west central Turner,
west central Tift and Worth Counties through 1215 PM EDT...

At 1134 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sylvester, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sylvester, Poulan, Ty Ty, Terrell, Sumner, Minton, Gordy,
Scooterville, Sylvester Airport, Anderson City, Tempy, Parkerville,
Powelltown, Red Rock, Gammage, Shingler, Isabella and Alfords.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3142 8356 3132 8376 3133 8376 3133 8391
      3155 8399 3156 8398 3157 8400 3162 8400
      3163 8401 3172 8383
TIME...MOT...LOC 1534Z 329DEG 19KT 3160 8387

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Jul 29, 11:49 AM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
1149 AM EDT Sat Jul 29 2023

GAZ125-127-144>146-291615-
Worth GA-Colquitt GA-Baker GA-Dougherty GA-Mitchell GA-
1149 AM EDT Sat Jul 29 2023

...Strong thunderstorms will impact portions of southeastern
Dougherty, northeastern Mitchell, northeastern Baker, northwestern
Colquitt and southwestern Worth Counties through 1215 PM EDT...

At 1149 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marine Corps Logistics Base to near
Newton. Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Putney, Camilla, Albany, Baconton, Doerun, Marine Corps
Logistics Base, Sale City, Bridgeboro, Minton, Flint, Radium Springs,
Anderson City, Parkerville, Acree, Lester, Pritchetts, Crestwood,
Williamsburg and Greenough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3132 8376 3119 8434 3144 8431 3163 8401
TIME...MOT...LOC 1549Z 336DEG 13KT 3153 8398 3138 8428

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GONZALEZ
Special weather statement, Jul 29, 12:20 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1220 PM EDT Sat Jul 29 2023

GAZ125-127-144>146-291700-
Worth GA-Colquitt GA-Baker GA-Dougherty GA-Mitchell GA-
1220 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southeastern
Dougherty, eastern Mitchell, northeastern Baker, western Colquitt and
southwestern Worth Counties through 100 PM EDT...

At 1220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Putney, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Moultrie, Pelham, Putney, Camilla, Albany, Baconton, Doerun, Marine
Corps Logistics Base, Riverside, Schley, Funston, Sale City,
Bridgeboro, Flint, Parkerville, Cotton, Lester, Sigsbee, Pritchetts
and Poplar Arbor Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3120 8371 3107 8391 3108 8416 3148 8421
      3158 8404
TIME...MOT...LOC 1620Z 323DEG 27KT 3143 8403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

33
Special weather statement, Jul 29, 12:40 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1240 PM EDT Sat Jul 29 2023

GAZ125>127-291715-
Worth GA-Lee GA-Dougherty GA-
1240 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern
Dougherty, south central Lee and west central Worth Counties through
115 PM EDT...

At 1240 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leesburg, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany, Leesburg, East Albany, Marine Corps Logistics Base, Turner
City, Stocks, Radium Springs, Forrester, South Albany, Century, Pecan
City, Red Rock, Acree and Mossy Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 8420 3177 8411 3162 8388 3148 8396
      3151 8417
TIME...MOT...LOC 1640Z 325DEG 15KT 3168 8413

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GONZALEZ
Special weather statement, Jul 29, 12:46 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1246 PM EDT Sat Jul 29 2023

FLZ018-019-GAZ146-158>161-291730-
Inland Jefferson FL-Madison FL-Brooks GA-Lanier GA-Lowndes GA-
Colquitt GA-Thomas GA-
1246 PM EDT Sat Jul 29 2023

...Strong thunderstorms will impact portions of northeastern
Jefferson, northeastern Madison, central Lanier, Lowndes, Thomas,
Brooks and southwestern Colquitt Counties through 130 PM EDT...

At 1245 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Coolidge to 6 miles northwest of Quitman
to near I-75 At Exit 16 to Du Pont. Movement was southeast at 35
mph. At 1235 PM EDT, the Moultrie Airport measured a wind gust of 31
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Valdosta, Thomasville, Lake Park, Lakeland, Quitman, Hahira, Boston,
Ochlocknee, Pavo, Coolidge, I-75 At Exit 16, Moody Air Force Base,
Remerton, Dasher, Morven, Barwick, Barretts, Dillon, Everett and
Pinetta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
      3063 8314 3063 8329 3059 8326 3043 8322
      3066 8401 3067 8401 3068 8408 3087 8407
      3097 8412 3108 8412 3105 8350 3103 8347
      3103 8320 3106 8319 3105 8297 3087 8297
TIME...MOT...LOC 1645Z 324DEG 29KT 3108 8386 3085 8364 3076 8328 3098
8288

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GONZALEZ
Special weather statement, Jul 29, 1:17 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
117 PM EDT Sat Jul 29 2023

GAZ145-156-157-291800-
Decatur GA-Mitchell GA-Grady GA-
117 PM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern
Decatur, Grady and southwestern Mitchell Counties through 200 PM
EDT...

At 117 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Whigham, or 10 miles northwest of Cairo, moving south
at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cairo, Whigham, Climax, Vada, Akridge, Grady Co A/p, Capel, Elpino,
Hopeful, Harrells Still, Peoples Still, Spence, Pine Park and
Branchville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3121 8438 3108 8412 3097 8412 3092 8408
      3088 8408 3087 8407 3085 8408 3078 8408
      3087 8453
TIME...MOT...LOC 1717Z 003DEG 11KT 3099 8432

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:53 AM EDTExcessive Heat WatchTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more12 hr
Jul 29, 2:20 PM EDTSpecial Weather StatementTAEJefferson, Lafayette, Leon40 min
Jul 29, 2:33 PM EDTSpecial Marine WarningTAE87 min
Jul 29, 2:40 PM EDTExcessive Heat WarningTAEBay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 7 more28 hr
Jul 29, 2:40 PM EDTHeat AdvisoryTAEDixie, Lafayette, Taylor28 hr
Jul 29, 2:59 PM EDTSpecial Weather StatementTAEGadsden, Taylor, Wakulla46 min
Jul 29, 3:51 PM EDTSpecial Marine WarningTAE84 min
Jul 29, 3:54 PM EDTSpecial Weather StatementTAEWakulla51 min
Jul 29, 5:02 PM EDTSpecial Weather StatementTAEFranklin43 min
Jul 29, 5:02 PM EDTSevere Thunderstorm WarningTAEJackson43 min
Jul 29, 5:14 PM EDTSevere Thunderstorm WarningTAEFranklin35 min
Jul 29, 5:17 PM EDTSpecial Marine WarningTAE68 min
Jul 29, 5:46 PM EDTSpecial Weather StatementTAEFranklin44 min
Jul 29, 5:56 PM EDTSpecial Weather StatementTAECalhoun49 min
Jul 29, 6:17 PM EDTSevere Thunderstorm WarningTAECalhoun43 min
Jul 29, 6:42 PM EDTSpecial Weather StatementTAECalhoun48 min
Jul 29, 6:55 PM EDTSpecial Weather StatementTAECalhoun50 min
Jul 29, 10:06 AM EDTSpecial Weather StatementTAETurner24 min
Jul 29, 10:34 AM EDTSpecial Weather StatementTAETift, Turner26 min
Jul 29, 11:28 AM EDTSpecial Weather StatementTAEBerrien, Cook, Lanier47 min
Jul 29, 11:35 AM EDTSpecial Weather StatementTAEWorth40 min
Jul 29, 11:49 AM EDTSpecial Weather StatementTAEMitchell26 min
Jul 29, 12:20 PM EDTSpecial Weather StatementTAEColquitt40 min
Jul 29, 12:40 PM EDTSpecial Weather StatementTAEDougherty35 min
Jul 29, 12:46 PM EDTSpecial Weather StatementTAEBrooks, Lanier, Lowndes, Thomas44 min
Jul 29, 1:17 PM EDTSpecial Weather StatementTAEGrady43 min
Jul 29, 1:24 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady51 min
Jul 29, 2:06 PM EDTAreal Flood AdvisoryTAEGrady114 min
Jul 29, 3:32 PM EDTSpecial Weather StatementTAEDecatur43 min
Jul 29, 4:25 PM EDTSpecial Weather StatementTAEMiller50 min
Jul 29, 3:59 PM EDTSpecial Weather StatementTAEHenry46 min
Jul 29, 5:26 PM EDTSevere Thunderstorm WarningTAEHouston36 min
Jul 29, 5:47 PM EDTSpecial Weather StatementTAEHouston43 min
Jul 29, 6:11 PM EDTSpecial Weather StatementTAEHouston49 min
Jul 29, 6:17 PM EDTSevere Thunderstorm WarningTAEHouston25 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.